Guys are not supposed to grow breasts, but a surprising number of them do. When it occurs it can be emotionally crippling. Many causes are natural, but some cases of breast development in men are the result of medications, some of which don’t warn users of this devastating side effect on their safety labels.
Breast development in men is known clinically as gynecomastia. It is caused by an imbalance of the hormones estrogen and testosterone, which can occur for various reasons especially in newborns, during puberty, and in men older than the age of 50.
Not only is gynecomastia embarrassing for boys and men, it can be painful. Breasts can become sore and even begin to lactate. It can even harm the male reproductive system and increase the risk for breast cancer.
In many cases with naturally occurring surges in hormones, swollen breast tissue will go away without treatment in six months to a year. However, in some cases, especially those in which hormone imbalances occur due to medications, the condition lingers and patients may need surgical intervention, such as liposuction or mastectomy.
Gynecomastia risk has been linked to various medications including some types of anti-androgens used to treat prostate enlargement and cancer, anabolic steroids, antibiotics and heart medications. Men who were exposed to DES in utero are also at risk. DES is a synthetic nonsteroidal estrogen given to pregnant women from 1940 to 1971 to reduce the risk of pregnancy complications. It was since pulled from the market due to adverse events in infants exposed to the drug in utero.
Surprisingly, the antipsychotic drug Risperdal (risperidone) has also been linked to gynecomastia. Riserpdal is used to treat adults and children with schizophrenia, bipolar disorder and irritability with autism. It is often prescribed off-label to treat behavioral conditions such as attention-deficit hyperactivity disorder (ADHD).
Johnson & Johnson subsidiary Janssen Pharmaceuticals, maker of Risperdal, has been slapped with numerous lawsuits claiming the drug company did not adequately warn the public of gynecomastia risks associated with Risperdal.
Source: Valley Morning Star